Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 34, NWS Aberdeen, SD

June 3, 2000Faulk County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 3, 2000, 2:01 PM CDT for Faulk County, South Dakota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2000, 2:01 PM CDT (19:01 UTC)
Expired
Jun 3, 2000, 2:30 PM CDT
In force
29 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Faulk County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 2:15 PM CDTHail 1Faulkton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS53 KABR 031902
SVRABR
SDC049-031930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
201 PM CDT SAT JUN 3 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAULK COUNTY IN SOUTH DAKOTA

* UNTIL 230 PM CDT

* AT 201 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DEVOE...OR ABOUT 7 MILES
  NORTHEAST OF FAULKTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES SOUTH OF CRESBARD AROUND 205 PM CDT
  NEAR DEVOE AROUND 215 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL UP TO THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ABERDEEN.
$$
LAT...LON 4516 9903 4497 9901 4495 9878 4518 9877

HARDING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:30 AM CDT, 10 hours 31 minutes earlier.

Area forecast discussion, Jun 3, 3:30 AM CDT, 10 hours 31 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
330 AM CDT SAT JUN 3 2000

MAIN CHALLENGES TODAY ARE POPS AND THUNDERSTORM CHANCES. SFC LOW
DEVELOPING OVER E WY WILL SHIFT EAST TODAY WITH WM FNT EXTENDING TO
E-SE...PROVIDING LOW LEVEL FOCUS FOR CONVECTION...WHILE U/L SHORT
WAVE MOVING ALONG CAN BORDER WILL MOVE SE ADDING ENERGY/LIFT. MODELS
IN FAIRLY GOOD AGREEMENT OVERALL...ALL HAVE SAME BASIC TRENDS.
FOLLOWED ETA FOR MAIN DETAILS THIS PACKAGE. TODAY...WATCHING
THUNDERSTORMS NW SD-WY...APPEAR TO BE MOVING INTO MORE STABLE AIR TO
THE EAST ACCORDING TO GOES SOUNDER LIS AND CAPES. WILL WATCH FOR
POTENTIAL IMPACTS TO WESTERN ZONES THIS MORNING. OTHERWISE...SIMILAR
TO PREVIOUS DAY...SEE BEST LAYER MOISTURE NE PORTION OF AREA LATER
TODAY/TONIGHT...BUT BEST INSTABILITY WEST AND SOUTHWEST PORTION OF
AREA THIS AFTN-EARLY EVE. HAVE UPPED POPS SLIGHTLY FROM PREVIOUS
PACKAGE E AND NE...BUT LEFT AT 30 PERCENT W AND SW. AGREE WITH SPC
ON SLIGHT RISK TODAY...BUT AGAIN...BEST THREAT W AND SW PORTION OF
AREA. MODELS DIFFER ON DETAILS OF SFC LOW MOVEMENT...BUT ALL SEEM TO
PUSH LOW S AND THEN E THROUGH TODAY/TONIGHT. WARM SECTOR WILL HAVE
MOST EFFECT ON S-W/CNTL PORTION OF AREA. WITH MID LEVEL MOISTURE A
BIT LACKING THERE...FEEL STORMS WILL BE ISOLATED. HOWEVER...ANY THAT
DO FORM HAVE REASONABLE POTENTIAL TO BECOME SEVERE....THOUGH WILL
NOT MENTION SEVERE POSSIBILITY FOR NOW...WILL LEAVE FOR DAY SHIFT TO
FURTHER EVALUATE. FURTHER E AND NE...ETA CAPES AND LIS ONLY
MARGINALLY UNSTABLE...BUT MDT-STRONG SHEAR COULD POTENTIALLY SUPPORT
SOME ROTATION IN THUNDERSTORMS THIS EVE/TONIGHT. SE WINDS SHOULD
INCREASE THIS MORNING AS GRADIENT TIGHTENS...ALREADY ABOUT 8-10 MB
ACROSS W 1/2 OF SD EARLY THIS MORNING. WINDS WILL LIKELY STAY BREEZY
AS LOW MOVES EAST AND WINDS SHIFT TO NE-NW LATE TONIGHT AND SUN...MAYBE
A BIT STRONGER WITH 850 MB CAA ON SUNDAY. FWC AND FAN TEMPS FAIRLY
CLOSE AND FOLLOWED A COMPROMISE.

.ABR...NONE
LORENS

In the hours before

Local storm report, Jun 3, 8:45 AM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
845 AM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    SELBY                     SD   1.75 INCH HAIL
06/03/00   WALWORTH
Local storm report, Jun 3, 10:24 AM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1024 AM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 AM    TIMBER LAKE               SD   .88 INCH HAIL
06/03/00   DEWEY                          CO-OP OBSERVER REPORTED

SEB
Local storm report, Jun 3, 11:41 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1141 AM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    4 S HOVEN                 SD   .75 INCH HAIL
06/03/00   POTTER                         REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

SEB
Local storm report, Jun 3, 12:14 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1214 PM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1205 PM    5 SE LOWERY               SD   1.00 INCH HAIL
06/03/00   WALWORTH                       REPORTED BY THE PUBLIC.

SEB
Local storm report, Jun 3, 1:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
122 PM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    SELBY                     SD   .88 INCH HAIL
06/03/00   WALWORTH
Local storm report, Jun 3, 1:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
154 PM CDT SAT JUN 3 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0116 PM    SELBY                     SD   1.75 INCH HAIL
06/03/00   WALWORTH

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 10:56 AM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter34 min
Jun 3, 11:49 AM CDTSevere Thunderstorm WarningABREdmunds, Potter, Walworth41 min
Jun 3, 11:49 AM CDTSevere Thunderstorm WarningABRFaulk41 min
Jun 3, 1:14 PM CDTSevere Thunderstorm WarningABRWalworth31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.